Massachusetts, 2009

Heavy Snow in Massachusetts, December 9, 2009

December 9, 2009 · NWS BOX · 9 events in 9 counties and zones

Strong low pressure moved over the Cape Cod Canal and coupled with a strong low level jet to produce a burst of heavy snow over much of Southern New England during the morning commute.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong low pressure moved over the Cape Cod Canal and coupled with a strong low level jet to produce a burst of heavy snow over much of Southern New England during the morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 9, 1:05 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 9, 1:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
105 AM EST WED DEC 9 2009

.SYNOPSIS...
A STRONG STORM WILL AFFECT SOUTHERN NEW ENGLAND WEDNESDAY WITH
MIXED PRECIPITATION AND A PERIOD OF STRONG WINDS ON THE COAST.
BLUSTERY AND CHILLY WEATHER WILL FOLLOW THURSDAY INTO EARLY NEXT
WEEK. A PERIOD OF RAIN AND OR SNOW SHOWERS ARE POSSIBLE ON SUNDAY
IN ASSOCIATION WITH A WAVE OF LOW PRESSURE.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
REVIEWED 00Z NAM AND BUFKIT OUTPUT WHICH SUPPORTS CURRENT FORECAST
AND HAZARDOUS WEATHER IMPACTS. 00Z NAM CONTINUES TO ADVERTISE SECONDARY
SURFACE LOW DEVELOPMENT MOVING UP THE COAST AND CROSSING IN VICINITY
OF CAPE COD CANAL WED AFTN. LATEST SURFACE ANALYSIS ALREADY SHOWING
SIGNIFICANT PRES FALL CENTER ALONG VA/NC COAST WITH 5MB PRES FALL
PAST 3 HRS.

THIS SECONDARY CIRCULATION WILL HELP TO BEND SURFACE WIND TO EAST-
NORTHEAST INLAND AND INITIALLY MAINTAIN LOW LEVEL COLD AIR. NAM IS
COLDER THAN PREVIOUS RUNS SO WILL HAVE TO WATCH THIS TREND AND SEE IF
GFS HAS COLD SIGNAL AS WELL. STRONG MID LEVEL SW JET EJECTING
NORTHWARD FROM MID ATLC WILL INTENSIFY OVERNIGHT WITH 80 KT CORE FROM
NE PA SOUTHWEST TO SOUTH OF LONG ISLAND. THIS JET CONTINUES TO
INTENSIFY TO 90 KT BY 18Z OVER CAPE COD. THIS WILL RESULT IN STRONG
MID LEVEL LIFT DURING THE MORNING HOURS WHICH COULD LEAD TO A BURST OF
HEAVY SNOW DURING THE MORNING COMMUTE AS FAR SOUTH AS I95 CORRIDOR.
THEREFORE WE MAY EXTEND WINTER WEATHER ADVISORY SOUTHEAST INTO THE
BOSTON- PROVIDENCE CORRIDOR. THE IMMEDIATE COAST SHOULD CHANGE OVER
FAIRLY QUICKLY GIVEN STRONG EASTERLY ONSHORE FLOW.

AS FOR THE HIGH WIND WATCH...00Z NAM HAS VERY STRONG PRES FALL CENTER OF
13MB/3HR CENTERED OVER CAPE COD 18Z-21Z THIS COMBINED WITH STRONG
LOW LEVEL EASTERLY JET OF 65 KT WILL LIKELY RESULT IN A PERIOD OF
STRONG TO DAMAGING WINDS ACROSS NANTUCKET AND CAPE COD. NAM BUFKIT
SOUNDINGS SUPPORT GUSTS NEAR 50 KT ACROSS THIS AREA. THUS...LEANING
TOWARD A HIGH WIND WARNING. ALTHOUGH WILL REVIEW 00Z GFS/03Z SREF AND
OTHER MODEL DATA BEFORE DECIDING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
*** MULTI HAZARD WEDNESDAY AND EXTRA TIME-CAUTION IS URGED REACHING
DESTINATIONS***

THE ADVISORY AND ASSOCIATED SNOW POSTED AT 4PM WILL PROBABLY NEED
CHANGES.

UNCERTAINTY EXISTS ALONG THE EDGES...ESPECIALLY ORH TO WOONSOCKET
BOSTON AND LWM WHERE AMOUNTS STILL COULD BE 1-2 INCHES HIGHER THAN
CURRENTLY FCST.

BL TEMPERATURES ON THE NAM ARE IN A SLIGHT WARMING TREND THE PAST
2 CYCLES. FGEN/SNOWGROWTH AND THE ASSOCIATED FRONT END THUMP /COINED
BY OTHERS IN OUR OFFICE/ CONTINUE BUT WITH SOME CONCERNS E OF THE
CT RVR VALLEY WHERE NOT QUITE AS IDEAL SNOWGROWTH AND WARMER BL
TEMPS SUGGEST THAT SNOWFALL RATES MAY BE CLOSER TO HALF AN INCH AN
HR AND PACKED DUE TO BL WARMTH.

PREFERRED CONSERVATIVE APPROACH...ESP SINCE IT WAS SLIGHTLY WARMER
TODAY THAN LAST FRIDAY AND THE SAT EVENT STRUGGLED ON PAVEMENT AMTS.

FOR NOW...2 HRS OF 1/HR APPEARS PROBABLE ALONG OR W OF I84 TO FIT
MHT.

PRIMARY SFC LOW TO OUR WEST IS A BAD SIGN BUT INTENSIFYING WFRONTAL
WAVE WILL TUCK SFC COLD AIR IN ALL DAY AND UNDERCUT THE BLENDED 12Z
NCEP MOS USING THE 12Z 2M NAM TEMPS.

WINDS WERE RUN OFF THE 12Z NAM MXG HTS. WE CKD MOS GUIDE WHICH WAS
EVEN HIGHER THAN OUR FCST GUSTS.

HEAVY RAIN WILL PROBABLY REQUIRE URBAN SMALL STREAM FLOOD ADVISORY
MIDDAY AND AFTN.

EVEN A SMALL CHC OF A GUSTY TSTM MID OR LATE AFTN SE COAST. 12Z
ECMWF ESP SUPPORTIVE.

COASTAL FLOODING IS RELATED TO THE GFS LOW BIAS ON ITS FCSTS WITH
ONSHORE FLOW...INCLUDING TUESDAY... PROMPTED THE NEED FOR CFA.

12Z SWAN GFS FINALLY UPPED THE WH. WE THINK THESE ARE PRETTY GOOD AND
BETTER THAN 12Z GFS WNA4.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
SHORT RANGE MODELS THROUGH THURSDAY SHOWING FAIRLY GOOD AGREEMENT AS
LOW PRES PUSHES INTO THE MARITIMES...WITH MUCH COLDER TEMPERATURES
POURING INTO THE REGION LEADING INTO THE WEEKEND AS W WINDS CRANK UP.

EXPECT MAINLY DRY CONDITIONS ACROSS THE REGION...BUT THERE WILL
DEFINITELY BE A MORE WINTRY FEEL. WITH THE STRONG LOW LAYING ACROSS
EASTERN AND CENTRAL CANADA AND HIGH PRES ACROSS THE MID ATLC...
RATHER STRONG W-NW WINDS WILL PUMP COLD AIR ACROSS THE REGION. BOTH
925 AND 850 HPA HAVE STRONG WIND MAXIMAS MOVING ACROSS THE REGION...
KICKING IN WEDNESDAY NIGHT AND RUNNING THROUGH AT LEAST FRIDAY. H85
TEMPS CONTINUALLY FALL AS WELL...DROPPING TO -16C TO -18C BY 12Z
FRIDAY.

WITH THE STRONG W WINDS THROUGH THE LOWER LEVELS AND EXCELLENT
TRAJECTORY ACROSS NY STATE...EXPECT CONVEYOR BELT OF SNOW SHOWERS
OFF LAKE ONTARIO TO CROSS NY STATE INTO W MA/SW NH WEDNESDAY NIGHT
AND THURSDAY. HAVE MENTIONED CHANCE POPS INTO THE E SLOPES OF THE
BERKSHIRES INTO SW NH...POSSIBLY REACHING THE HARTFORD/SPRINGFIELD
AREAS INTO S CENTRAL NH THURSDAY AFTERNOON. COULD SEE ANOTHER BATCH
FRIDAY NIGHT...THOUGH NOT QUITE AS MUCH COVERAGE...POSSIBLY REACHING
INTO WESTERN FRANKLIN AND CHESHIRE COUNTIES.

ON THURSDAY...TEMPS WILL ONLY RISE A FEW DEGS ABOVE WEDNESDAY NIGHTS
LOWS AS THE STRONG COLD AIR ADVECTION WORKS IN...WITH HIGHS TOPPING
OFF CLOSE TO OR AS MUCH AS 5 DEGREES BELOW SEASONAL NORMS. OVERNIGHT
LOWS THURSDAY NIGHT WILL FALL TO THE TEENS AND 20S. HOWEVER...BY
FRIDAY...DAYTIME HIGHS WILL BE MUCH COLDER...STRUGGLING TO REACH THE
MID 30S ACROSS E MA EVEN ON THE CAPE AND ISLANDS...BUT REMAINING
BELOW FREEZING ACROSS THE HIGHER TERRAIN OF CENTRAL-W MA/S NH.
HOWEVER...WITH THE STRONG W WINDS...IT WILL FEEL MORE LIKE TEMPS IN
THE TEENS TO LOWER 20S.

SATURDAY AND SATURDAY NIGHT...
A RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE WEST AND PROVIDE DRY
WEATHER THROUGH SATURDAY NIGHT.  TEMPERATURES WILL BE MILDER THAN ON
FRIDAY...BUT IT STILL WILL BE CHILLY.  EXPECT HIGHS ON SATURDAY TO
RANGE FROM THE MID TO UPPER 30S ACROSS THE INTERIOR...AND FROM
AROUND 40 TO THE LOWER 40S ON THE COASTAL PLAIN.

SUNDAY...
HIGH PRESSURE MOVING OFF THE COAST WILL RESULT IN WARM AIR ADVECTION
AND SOME MID LEVEL LIFT.  THIS MAY RESULT IN A PERIOD OF SNOW
SHOWERS ACROSS THE INTERIOR...BUT AMOUNTS AT THIS POINT LOOK LIGHT.
BOUNDARY LAYER MAY BECOME WARM ENOUGH ALONG THE COASTAL PLAIN FOR
RAIN OR SNOW SHOWERS.  THERE ALSO IS A WAVE OF LOW PRESSURE THAT IS
EXPECTED TO SCOOT OFF THE MID ATLANTIC COAST.  AT THIS POINT...THE
UPPER LEVEL FLOW DOES NOT LOOK AMPLIFIED TO BRING THE STORM CLOSE
ENOUGH TO THE COAST FOR A SIGNIFICANT STORM IN SOUTHERN NEW
ENGLAND.  IN FACT...THE MODELS GENERATE MOST OF THE LIGHT QPF IN THE
WARM AIR ADVECTION PATTERN.  HOWEVER...THIS IS A DAY 5 FORECAST AND
WILL CERTAINLY HAVE TO KEEP OUR OPTIONS OPENED FOR A TRACK CLOSER TO
THE COAST THAN CURRENTLY EXPECTED.  FOR NOW JUST RAN WITH SOME
CHANCE POPS FOR A PERIOD OF RAIN OR SNOW SHOWERS ON SUNDAY.

SUNDAY NIGHT THROUGH TUESDAY...
A COLD FRONT LOOKS TO MOVE THROUGH THE REGION SOMETIME SUNDAY
NIGHT OR MONDAY...BUT THE MODELS DIFFER A BIT ON THE TIMING. EITHER
WAY...CONFIDENCE IS MEDIUM TO HIGH THAT A SHOT OF COLD AIR WILL WORK
IN BEHIND THE FRONT.  A FEW PASSING RAIN/SNOW SHOWERS ARE CERTAINLY
POSSIBLE WITH THE FRONT SUNDAY NIGHT OR MONDAY...BUT JUST WENT WITH
A 20 POP AS MOISTURE WILL BE LACKING.  OTHERWISE...EXPECT MAINLY DRY
AND COLD WEATHER FOR MONDAY NIGHT AND TUESDAY.

ANOTHER LOW PRESSURE SYSTEM DEVELOPING OFF THE MID ATLANTIC COAST
MAY THREATEN THE REGION WITH SNOW OR MIXED PRECIPITATION BEGINNING
TUESDAY NIGHT.  HOWEVER...CONFIDENCE AND TIMING THIS FAR OUT IS LOW.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...

THIS MORNING...
SHIELD OF PRECIP WILL OVERSPREAD SOUTHERN NEW ENGLAND BEFORE
DAWN...APPROXIMATELY 07Z-09Z BDL/BAF TO 10Z-12Z MHT/BOS/PVD TO AROUND
12Z HYA/ACK. EXPECTING INCREASED DURATION OF WINTRY WEATHER FOR ALL
TERMINALS THAN PREVIOUS FORECAST. A PERIOD OF HEAVY SNOW WITH IFR-
LIFR CIGS/VSBY IS EXPECTED AT THE ONSET FOR ALL TERMINALS...THEN
QUICKLY CHANGING OVER THE RAIN AT HYA/FMH AND ACK. HOWEVER FARTHER
INLAND AT PVD SNOW TO RAIN AROUND 15Z...BOS 15Z-17Z...MHT
18Z/19Z...ORH 17Z...BDL/BAF AROUND 15Z.

THIS AFTERNOON...LIFR IMPROVING TO IFR AS SNOW CHANGES TO SLEET THEN
RAIN FROM THE COAST TO INLAND AREAS AS E WINDS INCREASE. COULD SEE
WIND GUSTS CLOSE TO 50 KTS AT FMH/HYA AND ACK EARLY AFTERNOON. WINDS
WILL SHIFT TO S-SW LATE IN THE DAY.

OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...

WEDNESDAY NIGHT...MVFR CIGS/VSBYS IN RAIN/SNOW SHOWERS TO START...
THEN QUICKLY IMPROVE TO VFR. MVFR CIGS/VSBYS MAY LINGER ACROSS E
SLOPES OF THE BERKSHIRES IN -SHSN.

THURSDAY...VFR CONDITIONS. STRONG W WINDS WILL CARRY LAKE EFFECT
-SHSN ACROSS SW NH INTO W MA. EXPECT AREAS MVFR CIGS/VSBYS IN THESE
AREAS. W WINDS GUSTING TO 30-35 KT DURING THE DAY...DIMINISHING TO
AROUND 25 KT AT NIGHT.

FRIDAY...VFR. LOCAL MVFR CIGS/VSBYS IN -SHSN INVOF NORTHERN
BERKSHIRES INTO SW NH. W WINDS GUSTING TO AROUND 30 KT ALONG THE
COAST AND ACROSS HIGHER TERRAIN N CENTRAL AND NW MA/S NH.

SATURDAY AND SATURDAY NIGHT...MAINLY VFR.

SUNDAY...A PERIOD OF MVFR-IFR CONDITIONS ARE POSSIBLE IN RAIN AND OR
SNOW SHOWERS.

&&

.MARINE...
MWW HAS THE GALE AND STORM DETAILS BEHIND THE HEADLINES. PRD OF
STORM FORCE E GUSTS MIDDAY WED.

SFC WAVE CUTS THRU COASTAL SE MASS LATE AFTN. SEEMS LIKE IT WILL PASS
JUST E OF BOS BUT WEST OF 44013.

OUTLOOK /WEDNESDAY NIGHT THROUGH SUNDAY/...

WEDNESDAY NIGHT...W WINDS INCREASE TO GALE FORCE WITH GUSTS
APPROACHING 40 KT. USED A BLEND OF THE PREVIOUS FORECAST AND BOTH
THE WNA WAVEWATCH MODELS /INCLUDING THE HURRICANE VERSION/. FEEL
SEAS WILL BE HIGHER THAN DEPICTED BY WNA ALONE. SEAS COULD APPROACH
15 KT ON THE SOUTHERN OUTER WATERS.

THURSDAY...GALE FORCE WINDS CONTINUE WITH GUSTS UP TO 40-45 KT. SEAS
UP TO 10-15 FT.

FRIDAY...W WINDS CONTINUE AT GALE FORCE. SEAS SLOWLY SUBSIDE...BUT
STILL UP TO 10-12 FT.

SATURDAY...WESTERLY FLOW SHOULD YIELD SCA WIND GUSTS ACROSS MOST OF
OUR WATERS.  IN ADDITION...SEAS 5 FEET OR HIGHER ARE EXPECTED TO
CONTINUE ACROSS THE OUTER-WATERS.

SATURDAY NIGHT AND SUNDAY...WINDS AND SEAS SHOULD DROP BELOW SCA
CONDITIONS FOR A TIME AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
WATERS.  WINDS AND SEAS MAY PICKUP ONCE AGAIN LATER SUNDAY OR SUNDAY
NIGHT BEHIND A LOW PRESSURE SYSTEM IN THE COLD AIR ADVECTION PATTERN.

&&

.HYDROLOGY...
PRECIPITATION TOTALS /MOSTLY RAIN/ OF 1 TO 1.5 INCHES ARE POSSIBLE
NEAR COAST BY WED EVENING. WHILE THIS MAY RESULT IN URBAN AND POOR
DRAINAGE FLOODING...ESPECIALLY NEAR S COAST...MAINSTEM RIVERS ARE
EXPECTED TO REMAIN WITHIN THEIR BANKS.

&&

.TIDES/COASTAL FLOODING...
SE GRADIENT RAISES RISK OF MINOR COASTAL FLOODING ALONG MAINLY SE
FACING COASTLINES DURING THE WED AFTERNOON HIGH TIDE. ETSS OUTPUT
GIVES ABOUT 1.5 FT ALONG THE MA E FACING COAST AND 2 TO 3 FT ALONG
THE S FACING COASTS OF RI AND BUZZARDS BAY. RECOGNIZING THAT THE
SURGE FROM THE ETSS TENDS TO BE CONSERVATIVE...WE HAVE ADDED A FEW
TENTHS TO HALF A FOOT TO THE MODEL VALUES. THE STRONGEST GRADIENT
LOOKS TO COINCIDE CLOSELY WITH THE TIME OF HIGH TIDE ALONG BOTH THE
S COAST AND E COAST OF MA...EVEN THOUGH THE HIGH TIDE TIMES
THEMSELVES ARE DIFFERENT. WAVES OF 10 TO 15 FT NOT TOO FAR OFFSHORE
WILL YIELD A SPLASH OVER RISK ALONG THE EXPOSED COASTLINES. UPPER
NARRAGANSETT BAY COULD GET CLOSE TO MODERATE...SO A CHANCE THAT THE
ADVISORY MAY HAVE TO BE UPGRADED THERE. ONE SPECIAL CASE IS
PROVINCETOWN HARBOR. WOULD NOT EXPECT A SE WIND TO GENERATE MUCH
SURGE THERE BUT ONCE THE WIND SHIFTS TO SSW...THEN COULD SEE A
SUDDEN SURGE OF PERHAPS 1.5 FEET OR SO AND AN ONSHORE WIND FOR
SPLASH OVER ALONG THE HARBOR FRONT.

&&

.EQUIPMENT...
GLOUCESTER NWR TRANSMITTER IS NOW ON THE AIR. MAINTENANCE AT THE
JOHNSTON/PROVIDENCE NWR TRANSMITTER HAS ALSO BEEN COMPLETED. THIS
STATION SHOULD BE BACK ON FULL POWER.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 4 AM TO 9 AM EST THIS MORNING FOR
     CTZ002>004.
MA...WIND ADVISORY FROM 8 AM THIS MORNING TO 3 PM EST THIS
     AFTERNOON FOR MAZ007-015-016-018>021.
     COASTAL FLOOD ADVISORY FROM 3 PM THIS AFTERNOON TO 7 PM EST
     THIS EVENING FOR MAZ007-014>016-019-022.
     WINTER WEATHER ADVISORY FROM 4 AM TO 9 AM EST THIS MORNING FOR
     MAZ006-007-013-014.
     WINTER WEATHER ADVISORY FROM 4 AM EARLY THIS MORNING TO 1 PM
     EST THIS AFTERNOON FOR MAZ002>005-008>012-026.
     COASTAL FLOOD ADVISORY FROM NOON TODAY TO 3 PM EST THIS
     AFTERNOON FOR MAZ020-021.
     HIGH WIND WATCH FROM 7 AM EST THIS MORNING THROUGH THIS
     AFTERNOON FOR MAZ022>024.
NH...WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 5 PM EST
     THIS AFTERNOON FOR NHZ011-015.
     WINTER WEATHER ADVISORY FROM 4 AM EARLY THIS MORNING TO 1 PM
     EST THIS AFTERNOON FOR NHZ012.
RI...WIND ADVISORY FROM 8 AM THIS MORNING TO 3 PM EST THIS
     AFTERNOON FOR RIZ006>008.
     WINTER WEATHER ADVISORY FROM 4 AM TO 9 AM EST THIS MORNING FOR
     RIZ001.
     COASTAL FLOOD ADVISORY FROM NOON TODAY TO 3 PM EST THIS
     AFTERNOON FOR RIZ002-004>007.
MARINE...STORM WARNING FROM 9 AM THIS MORNING TO 5 PM EST THIS
     AFTERNOON FOR ANZ231-232-250-254-255.
     GALE WARNING FROM 7 AM THIS MORNING TO 5 PM EST THIS AFTERNOON
     FOR ANZ230-233>237-251-256-270>273.

&&

SYNOPSIS...DRAG/FRANK
NEAR TERM...NOCERA
SHORT TERM...DRAG
LONG TERM...FRANK/EVT
AVIATION...NOCERA/FRANK - UPDATED 105 AM
MARINE...DRAG/FRANK/EVT
HYDROLOGY...
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Dec 8, 5:18 PM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
518 PM EST TUE DEC 8 2009

NHZ011-015-091200-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
518 PM EST TUE DEC 8 2009

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ018-RIZ008-091200-
WESTERN PLYMOUTH MA-BLOCK ISLAND RI-
518 PM EST TUE DEC 8 2009

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG STORM TRACKING TO THE EASTERN GREAT LAKES IS EXPECTED TO
BRING ACCUMULATING SNOW AWAY FROM THE IMMEDIATE COAST WEDNESDAY...
BEFORE CHANGING TO RAIN. THERE MAY BE A BRIEF PERIOD OF SLEET OR
FREEZING RAIN PRIOR TO THE CHANGEOVER.

STRONG WEST WINDS WILL PERSIST WED NIGHT THROUGH FRIDAY...WITH
SCATTERED GUSTS TO 40 KT LIKELY. WIND CHILLS WILL DROP INTO THE
SINGLE NUMBERS AND TEENS THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ017-RIZ003-091200-
NORTHERN BRISTOL MA-WESTERN KENT RI-
518 PM EST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG STORM TRACKING TO THE EASTERN GREAT LAKES IS EXPECTED TO
BRING ACCUMULATING SNOW AWAY FROM THE IMMEDIATE COAST WEDNESDAY...
BEFORE CHANGING TO RAIN. THERE MAY BE A BRIEF PERIOD OF SLEET OR
FREEZING RAIN PRIOR TO THE CHANGEOVER.

STRONG W WINDS WILL PERSIST WED NIGHT THROUGH FRIDAY...WITH
SCATTERED GUSTS TO 40 KT LIKELY. WIND CHILLS WILL DROP INTO THE
SINGLE NUMBERS AND TEENS THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ014-091200-
SOUTHEAST MIDDLESEX MA-
518 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST
WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 PM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

STRONG W WINDS WILL PERSIST WED NIGHT THROUGH FRIDAY...WITH
SCATTERED GUSTS TO 40 KT LIKELY. WIND CHILLS WILL DROP INTO THE
SINGLE NUMBERS AND TEENS THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ002>005-008>012-026-NHZ012-091200-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
518 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ006-013-RIZ001-091200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN ESSEX MA-
WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
518 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ002-004-005-091200-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
518 PM EST TUE DEC 8 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TO 3 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A STRONG STORM TRACKING TO THE EASTERN GREAT LAKES IS EXPECTED TO
BRING ACCUMULATING SNOW AWAY FROM THE IMMEDIATE COAST WEDNESDAY...
BEFORE CHANGING TO RAIN. THERE MAY BE A BRIEF PERIOD OF SLEET OR
FREEZING RAIN PRIOR TO THE CHANGEOVER.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-021-RIZ006-007-091200-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
518 PM EST TUE DEC 8 2009

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TO 3 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

A STRONG STORM TRACKING TO THE EASTERN GREAT LAKES IS EXPECTED TO
BRING ACCUMULATING SNOW AWAY FROM THE IMMEDIATE COAST WEDNESDAY...
BEFORE CHANGING TO RAIN. THERE MAY BE A BRIEF PERIOD OF SLEET OR
FREEZING RAIN PRIOR TO THE CHANGEOVER.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-091200-
DUKES MA-
518 PM EST TUE DEC 8 2009

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

STRONG W WINDS WILL PERSIST WED NIGHT THROUGH FRIDAY...WITH
OCCASIONAL GUSTS TO 40 KT. WIND CHILLS WILL DROP INTO THE TEENS
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231-232-250-254-255-091200-
CAPE COD BAY-NANTUCKET SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
518 PM EST TUE DEC 8 2009

...STORM WARNING IN EFFECT FROM 9 AM TO 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

HIGH PROBABILITY OF WESTERLY GALES THURSDAY AND FRIDAY OVER THE OPEN
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-233>237-251-256-091200-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
518 PM EST TUE DEC 8 2009

...GALE WARNING IN EFFECT FROM 7 AM TO 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

HIGH PROBABILITY OF WESTERLY GALES THURSDAY AND FRIDAY OVER THE OPEN
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ015-016-019-091200-
SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
518 PM EST TUE DEC 8 2009

...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 PM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ007-091200-
EASTERN ESSEX MA-
518 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST
WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 PM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

WIND CHILLS WILL DROP INTO THE SINGLE NUMBERS AND TEENS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-091200-
NANTUCKET MA-
518 PM EST TUE DEC 8 2009

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

MINOR COASTAL FLOODING MAY OCCUR NEAR THE TIME OF THE WEDNESDAY
AFTERNOON HIGH TIDE.

WIND CHILLS WILL DROP INTO THE TEENS THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022-091200-
BARNSTABLE MA-
518 PM EST TUE DEC 8 2009

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 PM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.
   COASTAL FLOOD ADVISORY.

STRONG W WINDS WILL PERSIST WED NIGHT THROUGH FRIDAY...WITH
OCCASIONAL GUSTS TO 40 KT. WIND CHILLS WILL DROP INTO THE TEENS
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Western Hampshire

When
December 9, 2:00 AM EST to 1:00 PM EST
Where
Western Hampshire forecast zone
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Hampshire

When
December 9, 2:00 AM EST to 1:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Heavy Snow, Western Hampden

When
December 9, 2:00 AM EST to 10:00 AM EST
Where
Western Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Heavy Snow, Western Franklin

When
December 9, 3:00 AM EST to 1:00 PM EST
Where
Western Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Franklin

When
December 9, 3:00 AM EST to 1:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Heavy Snow, Northern Worcester

When
December 9, 3:00 AM EST to 1:00 PM EST
Where
Northern Worcester forecast zone
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A tree was downed by the heavy snow.

Heavy Snow, Southern Worcester

When
December 9, 3:00 AM EST to 1:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Heavy Snow, Western Middlesex

When
December 9, 4:00 AM EST to 1:00 PM EST
Where
Western Middlesex forecast zone
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Several trees and branches were downed by a combination of heavy snow and winds.

Heavy Snow, Northwest Middlesex County

When
December 9, 4:00 AM EST to 1:00 PM EST
Where
Northwest Middlesex County forecast zone
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A large branch was downed by the weight of the snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206795, 206796, 206805, 206791, 206792, 206793, 206797, 206794, 206799.